Arthritis: The Appropriate Use of NSAIDS
and Complementary Therapy
Osteoarthritis, often referred to simply as arthritis, is the most common musculoskeletal disorder in pets. While it can occur in any sized dog or cat, it is usually seen in large breed dogs. In clinical practice, almost all large breed dogs 8 years of age and older are afflicted with arthritis; the joints usually affected are the hips (where the arthritis is usually secondary to hip dysplasia) and the ventral aspects of the thoracic, lumbar, and sacral vertebrae (referred to as spondylosis deformans, which is usually asymptomatic).
The mainstay of conventional medicine involves the chronic administration of non-steroidal anti-inflammatory medications (NSAIDS), most commonly etodolac (EtoGesic R ) or carprofen (Rimadyl R ). Unfortunately, as is the case with people, pets can have both acute and chronic side effects from this class of medication. These side effects can be mild (vomiting, anorexia, lethargy) or severe and potentially fatal (acute hepatopathy, gastrointestinal ulceration or perforation, and renal failure). This article uses an actual case to demonstrate one of the side effects, and then explores the cautions that must be followed if using NSAIDS and complementary therapies that can be used in place of NSAIDS.
Pele is a 12-year-old neutered male Shetland sheepdog (Sheltie) that was referred for evaluation of renal failure and gastrointestinal disease. Pele had been diagnosed with "arthritis" approximately 12 months prior to this visit. The diagnosis was made based upon clinical signs and age of the pet; no radiographs were made to confirm the diagnosis. Pele was started on Rimadyl (25 mg given twice daily). He responded well within several days following the initial administration of Rimadyl. At the time of his visit no regular followup examinations or blood testing was done. Pele had recently seen an internal medicine specialist for evaluation of melena (dark bloody stool). Based upon testing done at that time, the diagnosis of gastrointestinal ulceration secondary to Rimadyl administration was made; moderate renal failure was also diagnosed based upon blood and urine testing. The renal failure was also felt to be secondary to NSAID administration.
Pele's owner sought my advice for an integrative approach to his 3 problems: arthritis, renal failure, and gastrointestinal ulceration. Since Pele had experienced side effects related to NSAID administration, it was decided not to use this class of medication to help control the mild pain and inflammation associated with his joint disease. Instead, a canine joint supplement containing glucosamine, chondroitin, and boswellia was administered to Pele; he responded well within several weeks. To control his gastrointestinal ulceration, sucralfate was administered along with a canine supplement containing probiotics and glutamine. To manage his chronic renal failure, his owner was taught how to administer fluids subcutaneously to Pele; fluid therapy was prescribed on a daily basis. A diet formulated for renal failure was prescribed, as were supplements (including a fish oil supplement) that have been reported to assist pets with renal failure. To date, Pele is doing quite well. His gastrointestinal problem has resolved, his arthritis does not cause him any discomfort, and his renal disease (which is monitored via laboratory testing every 3 months) is controlled. His long term prognosis is guarded; I have had a number of pets with renal failure live several years with aggressive therapy as was prescribed for Pele.
NSAID administration can be used safely in pets and people. The best approach appears to be the use of these medications on an as-needed basis. Alternatively, homeopathics or herbal supplements can be used in mild cases in place of NSAIDS. In my practice, owners of pets with arthritis are instructed to administer an NSAID only if the pet is having a particularly uncomfortable day. Otherwise, long term analgesia is afforded by joint supplements containing glucosamine, chondroitin, and similar nutraceuticals.
Acute reactions to NSAIDS are most commonly reported as severe hepatopathies in Labrador retrievers. To date, only carprofen has caused this reaction and should not be used in Labrador retrievers (I also avoid it in golden retrievers).
Chronic administration of NSAIDS is most often associated with the side effects seen in Pele. According to the instructions that come with Rimadyl, other side effects that may appear include liver disease, immune diseases (anemia, low platelet count, skin diseases), neurologic signs (seizures, paralysis, unsteadiness), behavioral problems (hyperactivity, aggression, depression, or sedation), and even death.
Additionally, according to Pfizer:
*Approximately 70% of possible adverse drug events have been in older dogs (many of these older pets have preexisting disease, underlying milk dehydration, or are taking multiple medications that predispose to renal or gastrointestinal side effects).
*Patient evaluation including physical examination and appropriate diagnostics is prudent before prescribing any medications.
*When any medication is prescribed, owners should be informed of potential drug-related side effects and signs of drug tolerance.
Even the newer COX-2 inhibiting NSAIDS
can have similar side effects. According to the package insert
from Celebrex R , a new non-steroidal medication made by Pfizer
and Searle for people, "Serious
GI toxicity such as bleeding, ulceration, and perforation of the
stomach, small intestine or large intestine, can occur at any time,
with or without warning symptoms, in patients treated with NSAIDS.
Only 1/5 (20%) of patients who develop a serious upper GI adverse
event on NSAID therapy is symptomatic. Upper GI ulcers...appear
to occur in approximately 1% of patients treated for 3-6 months,
and in about 2-4 of patients treated for one year."
If people or pets must receive NSAIDS on a regular basis for analgesia, it is imperative to use pre-treatment laboratory analysis to make sure liver and kidney function are stable. Frequent monitoring with blood and urine testing allow early diagnosis and treatment of side effects. People and pet owners should be told to watch for clinical signs of side effects so that medical help is received as soon as possible. Unfortunately, many doctors and veterinarians do not heed these warnings. According to a report in the 1999 New England Journal of Medicine, NSAIDS were the 15 th leading cause of death in people in the US . Reporting of adverse drug reactions in pets is rarely done by veterinarians or pet owners, so finding information on NSAID reactions is difficult. Based upon my experience and that of many integrative veterinarians, reactions to medicines including antibiotics, corticosteroids, and NSAIDS seem to be at least as common in pets as in people. Using NSAIDS wisely, which implies their use on an as-needed basis, and relying instead on a natural joint supplement for chronic therapy, is the safest approach to treating arthritis in people and pets.
About the author:
Dr. Shawn Messonnier is the author of "The Arthritis Solution for Dogs", "The Allergy Solution for Dogs", and the award-winning "The Natural Health Bible for Dogs & Cats". For your weekly dose of holistic pet care, read Dr. Shawn 's column, "The Holistic Pet", in your local paper, distributed by Knight Ridder.